Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 111, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2002, 5:54 PM CDT for Davis County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2002, 5:54 PM CDT (22:54 UTC)
- Expired
- Jun 12, 2002, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Davis County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 122254 SVRDSM IAC051-122330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 553 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIS COUNTY IN SOUTHEAST IOWA * UNTIL 630 PM CDT * AT 552 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BLOOMFIELD...OR ABOUT 21 MILES SOUTH OF OTTUMWA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PULASKI AT 600 PM NEAR FLORIS AROUND 600 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4090 9262 4061 9261 4061 9220 4089 9221 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:35 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 12, 3:35 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUN 12 2002 ACTIVE WEATHER STARTING TO PICK UP OVER THE CWA SO I AM GOING OT KEEP THIS SHORT. SLOW MOVING FRONT HAS BECOME PROBLEMATIC OVER THE CWA. THE ATMOSPHERE IS JUICED ALONG AND SOUTH OF THE BOUNDARY. LOW LEVEL FLOW WL INCRS THIS EVNEING AND INTERACT WITH BOUNDARIES LAID OUT FROM YESTERDAYS CONVECTION AND THE FRONT. IN ADDITION STRONG WIND ALOFT WILL AID IN SUSTAINING THUNDERSTORMS OVER THE CWA AND HELP THEM TO INTENSIFY. A SHORT WAVE OVER THE PLAINS WILL PUSH ACROSS THE CWA THIS EVENING. STORMS WILL INCREASE OVR MAINLY THE SRN CWA THIS EVENING...SOUTH OF THE FRONT. HAIL AND WIND APPEARS TO BE THE MAIN THREAT BUT WE HAVE BEEN NOTICING SOME ROTATION AT SPIN UP SO SOME LAND SPOUT TYPE ACTIVITY CANNOT BE RULED OUT. THE MODELS DO FORECAST THE UPR LOW OVR MT TO PUSH E AND SINK SE AS IT DOES THIS. THIS WILL PUSH THE BOUNDARY SOUTH OF THE CWA OVERNIGHT AND END THE PRECIP. HEAVY RAINS A POSSIBILITY MAINLY SE SECTIONS BUT STORMS SHOULD MOVE FAST ENOUGH TO HOLD OFF ANY WIDESPREAD FLASH FLOOD THREAT. QUIET AND COOL WEATHER AFTER TONIGHT AS HIGH BUILDS INTO THE CWA. NEXT CHANCE OF PRECIP COMES LATE SUNDAY BUT THERE IS NOT GOOD CONTINUITY IN THE MODELS WITH THE EXTENDED. THE MODELS WANT TO MAKE THE PATTERN MORE PROGRESSIVE AND THAT JUST HASNT BEEN THE CASE IN THE PAST NOT IS IT COMMON FOR THIS TIME OF YEAR. AS A RESULT I HAVE TRIED TO FINE TUNE THE PRECIP TIMING. .DSM...NONE FAB
In the hours before
Special weather statement, Jun 12, 3:18 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT WED JUN 12 2002 .A WEAK FRONTAL BOUNDARY IN SOUTHERN IOWA WILL FOCUS THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS. A VERY UNSTABLE ENVIRONMENT AND STRONG WINDS ALOFT ARE SUFFICIENT TO SUSTAIN STRONG TO SEVERE THUNDERSTORMS. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS...BUT AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. OTHER STORMS IN EASTERN NEBRASKA WILL MOVE INTO WESTERN AND CENTRAL IOWA THIS EVENING. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 318 PM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND EVENING LARGE HAIL (3/4+) LOW THIS AFTERNOON AND EVENING FLASH FLOODING LOW THIS AFTERNOON AND EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 5 PM TONIGHT... LOW UNTIL MIDNIGHT THURSDAY... NOT EXPECTED IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 318 PM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND TONIGHT LARGE HAIL (3/4+) LOW THIS AFTERNOON AND TONIGHT FLASH FLOODING LOW THIS AFTERNOON AND TONIGHT * SPOTTER ACTIVATION OUTLOOK TODAY... LOW REST OF THIS AFTERNOON TONIGHT... LOW THROUGH MIDNIGHT THURSDAY... NOT EXPECTED KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Jun 12, 4:19 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 419 PM CDT WED JUN 12 2002 IAZ033-034-044-045-057-070-122218- ...SEVERE THUNDERSTORM WATCH #417 THAT WAS IN EFFECT FOR THE COUNTIES OF... AUDUBON CALHOUN CARROLL CASS CRAWFORD SAC HAS BEEN CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 420. FAB
Local storm report, Jun 12, 4:39 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 3 E TRURO IA .88 INCH HAIL
06/12/02 MADISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0425 PM 4 NW NEW VIRGINIA IA .88 INCH HAIL
06/12/02 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 5:00 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM PLEASANT HILL IA .88 INCH HAIL
06/12/02 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 5:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0519 PM PLEASANT HILL IA 1 INCH HAIL
06/12/02 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 5:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM ALTOONA IA 1 INCH HAIL
06/12/02 POLK REPORTED BY KCCI-TVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:34 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 41 min |
| Jun 12, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison | 45 min |
| Jun 12, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 31 min |
| Jun 12, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 32 min |
| Jun 12, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jun 12, 5:50 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 12, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 40 min |
| Jun 12, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 31 min |
| Jun 12, 6:35 PM CDT | Flash Flood Warning | DMX | Dallas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.